Letter to the Editor. A review of aluminium phosphide poisoning and a flowchart to treat it: recommendation for a revision.
- Seyed Mostafa Mirakbari
- Arhiv za higijenu rada i toksikologiju
Aluminium phosphide (ALP) poisoning is a commonly encountered poisoning in emergency departments in most developing countries. Many papers have revealed metabolic derangements in this poisoning and also examined contributing factors leading to death, but only few have reported physical damage. Some case reports have described a complication that has been frequently termed 'ignition'. The exact mechanism of this phenomenon has not been fully elucidated. An exothermic reaction during therapeutic administration of chemicals may contribute to this problem, but the incidence has occurred in the absence of treatment or drug administration. Here, we report a 34-year-old woman with ALP poisoning who presented with hot charcoal vomitus, a sign of internal thermal event, leading to the thermal burning of the patient's face and internal damage resulting in death. We reviewed all reported cases with similar complication to demonstrate varied characteristics of patients and to propose the possible mechanisms leading to this event.